Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 80, NWS San Angelo, TX

May 1, 2011Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 1, 2011, 11:59 PM CDT for Brown County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2011, 11:59 PM CDT (04:59 UTC)
Expired
May 2, 2011, 12:28 AM CDT
In force
29 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS54 KSJT 020459
SVRSJT
TXC049-020545-
/O.NEW.KSJT.SV.W.0080.110502T0459Z-110502T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1159 PM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BROWN COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1245 AM CDT

* AT 1152 PM CDT...A SEVERE THUNDERSTORM WAS NEAR LAKE BROWNWOOD NEAR
  BYRDS STORE...OR 12 MILES NORTH OF EARLY...MOVING NORTHEAST AT 20
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAY BY 1210 AM CDT...

LAT...LON 3185 9901 3195 9908 3197 9908 3209 9902
      3209 9893 3205 9890 3196 9883 3193 9883
TIME...MOT...LOC 0459Z 223DEG 19KT 3194 9897

$$
04
1 follow-up statement
652 
WWUS54 KSJT 020528
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1228 AM CDT MON MAY 2 2011

TXC049-020537-
/O.CAN.KSJT.SV.W.0080.000000T0000Z-110502T0545Z/
BROWN TX-
1228 AM CDT MON MAY 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED BROWN COUNTY. 
THEREFORE..THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS 
CANCELLED.


LAT...LON 3185 9901 3195 9908 3197 9908 3209 9902
      3209 9893 3205 9890 3196 9883 3193 9883
TIME...MOT...LOC 0527Z 223DEG 19KT 3205 9885

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 11:53 PM CDT, 6 minutes earlier.

Area forecast discussion, May 1, 11:53 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 PM CDT SUN MAY 1 2011

.DISCUSSION...
LOOK FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL
TEXAS FOR THE NEXT 12 TO 18 HOURS. SEE AVIATION BELOW FOR
ADDITIONAL INFORMATION.

&&

.AVIATION...
LATEST RUC AND NAM DATA CONTINUE TO DEVELOP SHOWERS AND
THUNDERSTORMS ACROSS WEST CENTRAL TEXAS FOR THE REMAINDER OF
TONIGHT THROUGH THE AFTERNOON HOURS TOMORROW. ALOFT...THE UPPER-
LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO PUSH EAST ACROSS THE
SOUTHERN ROCKIES AND INTO THE PLAINS DURING THE SAME TIME FRAME. I
DID NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS TERMINALS. I DID
ADJUST MVFR CEILING HEIGHTS BASED ON CURRENT DATA AND MOS
GUIDANCE. PLUS...I DID ADD A THUNDERSTORM IDENTIFIER TO THE 18Z
PREVAILING SKY ELEMENT. BY 03Z MONDAY EVENING...EXPECT CONDITIONS
TO IMPROVE AS THE UPPER-LEVEL TROUGH SLIDES FARTHER EAST.

HUBER

&&

.PREV DISCUSSION... /ISSUED 718 PM CDT SUN MAY 1 2011/

UPDATE...
SHOWERS AND THUNDERSTORMS STILL LOOK ON TRACK TO DEVELOP ACROSS
WEST CENTRAL TEXAS OVERNIGHT TONIGHT. ANALYSIS OF VAPOR VAPOR
LOOP INDICATES MAIN UPPER-LEVEL TROUGH AXIS...WITH A POSITIVE
TILT...EXTENDS FROM COLORADO SOUTHWEST INTO CENTRAL ARIZONA.
OVERLAYING THE GFS40 500 MB HEIGHTS ON THIS LOOP REVEALS LITTLE IF
ANY 500 MB DIFFLUENCE OVER WEST CENTRAL TEXAS. LATEST WSR-88D DATA
INDICATE NO ECHOS OVER WEST CENTRAL TEXAS AT THIS TIME. ANALYSIS
OF THE NAM AND GFS 300 K AND 305 K THETA-E SURFACES INDICATES
BETTER ISENTROPIC UPGLIDE BEGINS AFTER 06Z TONIGHT. THUS...I
DECIDED TO ADJUST POPS DOWNWARD FOR THE REMAINDER OF THE FIRST 6
HOURS OF THE TONIGHT PERIOD AND CHANCE WEATHER GRIDS TO ONLY RAIN
SHOWERS. AFTER 06Z TONIGHT...I CHANGED THUNDERSTORM COVERAGE FROM
LIKELY TO EITHER ISOLATED OR SCATTERED WHILE LEAVING POPS
UNCHANGED. LATEST ZONE PRODUCT REFLECTS THESE CHANGES.

HUBER

PREV DISCUSSION... /ISSUED 339 PM CDT SUN MAY 1 2011/

SHORT TERM...
COLD FRONT HAS CLEARED ALL OF WEST CENTRAL TEXAS THIS
AFTERNOON...WITH MUCH COLDER TEMPERATURES AND CLOUDY SKIES BEHIND
IT. TEMPERATURES RANGED FROM THE 40S ACROSS THE BIG COUNTRY TO THE
50S ELSEWHERE. ALL THE CONVECTION THAT WAS OVER THE AREA THIS
MORNING HAS MOVED WELL TO THE EAST OF THE REGION. DEEP UPPER LEVEL
TROUGH CURRENTLY OVER THE FOUR CORNERS REGION WILL APPROACH THE CWA
TONIGHT AND MONDAY. AHEAD OF THIS TROUGH...BETTER DYNAMICS WILL
OVERSPREAD THE REGION WITH SCATTERED SHOWERS DEVELOPING ACROSS THE
ENTIRE AREA. ELEVATED INSTABILITY WILL RESULT IN ISOLATED EMBEDDED
THUNDERSTORMS..SO LEFT THUNDER IN THE GRIDS. LOW TEMPERATURES
TONIGHT WERE A BIT TRICKY. CLOUD COVER WILL HINDER IDEAL RADIATIONAL
COOLING CONDITIONS...BUT CONTINUED COLD AIR ADVECTION AND
EVAPORATIVE COOLING FROM PRECIPITATION ACROSS THE AREA SHOULD ALLOW
TEMPERATURES TO BOTTOM OUT IN THE LOW 40S TO UPPER 30S MOST AREAS.
TRENDED TEMPERATURES DOWN A BIT...BUT NOT AS LOW AS MET MOS
GUIDANCE. PRECIPITATION WILL CONTINUE INTO THE MORNING HOURS THEN
SLOWLY SHUT OFF FROM WEST TO EAST THROUGHOUT THE DAY AS THE TROUGH
SWINGS THROUGH. TEMPERATURES TOMORROW WILL ONCE AGAIN BE WELL BELOW
NORMAL...IN THE LOW TO MID 50S. KEPT THE WARMEST TEMPERATURES OUT
WEST...WHERE CLOUD COVER SHOULD BEGIN TO DECREASE BY MID AFTERNOON.

LONG TERM...
ALL MODELS CONTINUE TO AGREE THAT RAIN CHANCES WILL END RAPIDLY
FROM WEST TO EAST MONDAY AFTERNOON AND MONDAY EVENING. WILL
CONTINUE THE SLIGHT CHANCE OF POPS IN THE EXTREME EAST...BUT HAVE
NARROWED DOWN THAT AREA A LITTLE THIS AFTERNOON. SURFACE HIGH
PRESSURE BUILDS INTO THE AREA...SO IF SKIES CLEAR FAST
ENOUGH...AND IF NOT TOO MUCH RAIN FALLS IN THE NEXT 24 HOURS SO
DEWPOINTS CAN DROP EASILY...WILL SEE OVERNIGHT LOWS TUESDAY
MORNING DOWN NEAR RECORD VALUES. COLDEST TEMPERATURE IN SJT EVER
FOR MAY IS 35 DEGREES...33 FOR ABILENE...AND THESE MAY BE IN SOME
JEOPARDY IS EVERYTHING FELL JUST RIGHT. WILL CONTINUE THE SPS.

REST OF THE EXTENDED LOOKS PRETTY QUIET...AND FEW CHANGES PLANNED
TO WHAT WAS IN THE FORECASTS ALREADY. SLOW WARM UP THROUGH MID
WEEK...NOT SEEING HIGHS BACK IN THE 90S UNTIL NEXT WEEKEND. MODELS
HAVE GONE BACK AND FORTH WITH THE IDEA OF A COLD FRONT TRYING TO
DROP SOUTH INTO THE AREA...BUT NEITHER THE GFS OR THE ECMWF SHOW
MUCH UNTIL NEXT WEEKEND. GIVEN THE MODELS UNCERTAINTY...CONTENT TO
LEAVE THE MENTION OF THE FRONT OUT FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 39  50  35  68  46 /  60  50  10   0   0
SAN ANGELO 	 41  55  35  70  42 /  60  50  10   0   0
JUNCTION 	 44  54  35  72  40 /  60  50  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, May 1, 2:56 PM CDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CDT SUN MAY 1 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
256 PM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST CENTRAL TEXAS TONIGHT. THE MAIN HAZARD WITH THESE
THUNDERSTORMS WILL BE DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON MONDAY ACROSS
WEST CENTRAL TEXAS. RAIN CHANCES WILL DECREASE FROM WEST TO EAST
THROUGHOUT THE DAY. THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL
BE DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DANIELS

In the hours before

Local storm report, May 1, 7:42 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
742 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     CLYDE                   32.40N  99.50W
05/01/2011                   CALLAHAN           TX   NWS STORM SURVEY

            NWS SURVEY FOUND WIDESPREAD SIGNIFICANT WIND DAMAGE IN
            CALLAHAN COUNTY AND THE COMMUNITY OF CLYDE AND ESTIMATED
            WINDS CAUSING THIS DAMAGE TO BE IN THE RANGE OF 90 TO
            100 MPH. TREES UPROOTED...DAMAGE TO ROOFS...AND
            MANUFACTURED HOMES BLOWN OFF OF THEIR FOUNDATIONS.

&&

CORRECTED REMARKS

EVENT NUMBER SJT1100166

PM
Special weather statement, May 1, 11:54 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1154 PM CDT SUN MAY 1 2011

TXZ140-020530-
BROWN TX-
1154 PM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT FOR BROWN
COUNTY...

AT 1152 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF LAKE BROWNWOOD
NEAR BYRDS STORE...OR ABOUT 13 MILES NORTH OF EARLY...MOVING
NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MAY BY MIDNIGHT CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:35 AM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford40 min
May 2, 2:05 AM CDTSevere Thunderstorm WarningSJTBrown, San Saba40 min
May 2, 2:27 AM CDTSevere Thunderstorm WarningSJTTaylor21 min
May 2, 3:51 PM CDTFrost AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.